Alert archive / Virginia / Tornado Warnings in 2014

Tornado Warning 4, NWS Baltimore/Washington

May 16, 2014Fauquier County, Loudoun County, Virginia

NWS Baltimore/Washington issued this tornado warning at May 16, 2014, 3:34 AM EDT for Fauquier County, Loudoun County, Virginia. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2014, 3:34 AM EDT (07:34 UTC)
Expired
May 16, 2014, 4:00 AM EDT
In force
26 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon

Counties Fauquier County, VA, Loudoun County, VA

The radar

The Sterling radar (KLWX), 10 km from the middle of the area, began a volume at 07:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 7.6 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2014-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 128 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2014-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
128 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
735 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

154 
WFUS51 KLWX 160734
TORLWX
VAC061-107-160800-
/O.NEW.KLWX.TO.W.0004.140516T0734Z-140516T0800Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
334 AM EDT FRI MAY 16 2014

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHERN LOUDOUN COUNTY IN NORTHERN VIRGINIA...
  NORTHEASTERN FAUQUIER COUNTY IN NORTHERN VIRGINIA...

* UNTIL 400 AM EDT

* AT 333 AM EDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
  TORNADO WAS 6 MILES SOUTHWEST OF OATLANDS...AND WAS MOVING EAST AT
  25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ALDIE...
  OATLANDS...
  BRAMBLETON...
  BRAMBLETON...
  BROADLANDS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING AND AVOID WINDOWS. IF OUTDOORS OR IN A MOBILE HOME OR
VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

THIS TORNADO MAY BE WRAPPED IN RAIN AND HARD TO SEE. TAKE COVER NOW.

TORNADOES IN HILLY OR MOUNTAINOUS TERRAIN ARE ESPECIALLY DANGEROUS
BECAUSE YOU MAY NOT BE ABLE TO SEE OR HEAR THE TORNADO APPROACH. TAKE
COVER NOW.

&&

LAT...LON 3907 7753 3896 7748 3894 7770 3899 7773
TIME...MOT...LOC 0734Z 252DEG 20KT 3896 7767

$$

GMS
2 follow-up statements
953 
WWUS51 KLWX 160743
SVSLWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
343 AM EDT FRI MAY 16 2014

VAC061-160752-
/O.CAN.KLWX.TO.W.0004.000000T0000Z-140516T0800Z/
FAUQUIER VA-
343 AM EDT FRI MAY 16 2014

...THE TORNADO WARNING IS CANCELLED FOR FAUQUIER COUNTY...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE WARNED
AREA. THUS THE TORNADO WARNING HAS BEEN CANCELLED.

LAT...LON 3895 7765 3899 7767 3907 7753 3896 7748
TIME...MOT...LOC 0742Z 252DEG 21KT 3898 7761

$$

VAC107-160800-
/O.CON.KLWX.TO.W.0004.000000T0000Z-140516T0800Z/
LOUDOUN VA-
343 AM EDT FRI MAY 16 2014

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 400 AM EDT FOR LOUDOUN
COUNTY...

AT 340 AM EDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 
WAS LOCATED NEAR OATLANDS...OR NEAR THE INTERSECTION OF HIGHWAY 15 
AND HIGHWAY 50...MOVING EAST AROUND 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  BRAMBLETON...
  BROADLANDS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING AND AVOID WINDOWS. IF OUTDOORS OR IN A MOBILE HOME OR
VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

THIS TORNADO MAY BE WRAPPED IN RAIN AND HARD TO SEE. DO NOT WAIT TO
SEE OR HEAR THE TORNADO. TAKE COVER NOW.

TORNADOES IN HILLY OR MOUNTAINOUS TERRAIN ARE ESPECIALLY DANGEROUS
BECAUSE YOU MAY NOT BE ABLE TO SEE OR HEAR THE TORNADO APPROACH. TAKE
COVER NOW.

&&

LAT...LON 3895 7765 3899 7767 3907 7753 3896 7748
TIME...MOT...LOC 0742Z 252DEG 21KT 3898 7761

$$

GMS
657 
WWUS51 KLWX 160753
SVSLWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
353 AM EDT FRI MAY 16 2014

VAC107-160803-
/O.EXP.KLWX.TO.W.0004.000000T0000Z-140516T0800Z/
LOUDOUN VA-
353 AM EDT FRI MAY 16 2014

...THE TORNADO WARNING WILL EXPIRE AT 400 AM EDT FOR LOUDOUN
COUNTY...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE WARNED
AREA. THUS THE TORNADO WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3895 7765 3899 7767 3907 7753 3896 7748
TIME...MOT...LOC 0753Z 252DEG 21KT 3900 7753

$$

GMS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at May 15, 9:15 PM EDT, 6 hours 19 minutes earlier.

Area forecast discussion, May 15, 9:15 PM EDT, 6 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
915 PM EDT THU MAY 15 2014

.SYNOPSIS...
A COLD FRONT WILL SLOWLY MOVE THROUGH THE MID-ATLANTIC STATES
THROUGH MIDDAY FRIDAY. AN UPPER LEVEL TROUGH WILL PERSIST OVER THE
EASTERN STATES THROUGH SUNDAY. SURFACE HIGH PRESSURE THEN BUILDS
OVER THE REGION THROUGH TUESDAY. WEAK LOW PRESSURE IS EXPECTED
TO MOVE SOUTHEAST THROUGH THE MID-ATLANTIC WEDNESDAY NIGHT WITH A
TRAILING COLD FRONT STALLING AND PERSISTING THROUGH FRIDAY.

&&

.NEAR TERM /THROUGH FRIDAY/...
AS OF 00Z...UPPER LOW OVER NRN WISCONSIN WITH AN AMPLIFIED TROUGH
REACHING WELL INTO THE GULF OF MEXICO. TROPICAL MOISTURE IS
STREAMING NORTH AHEAD OF THIS TROUGH AXIS ALONG THE EASTERN
SEABOARD. HEAVY RAIN WILL CONTINUE THROUGH AT LEAST FRIDAY MORNING
IN PORTIONS OF THE AREA. LOW LEVEL SLY FLOW/JET IS INCREASING THIS
EVENING AS FORCING MOVES EAST. BROAD SWATH OF RAIN WILL CONTINUE
MOVING INTO THE AREA. A LULL BETWEEN THE LATE AFTERNOON AND 8PM
WILL CONTINUE TO RETURN TO HEAVY RATES AND ISOLATED THUNDER. THE
EASTWARD PROGRESSION HAS BEEN NEARLY NONEXISTENT...THOUGH THE NEXT
ACTIVITY WILL BE A LITTLE FARTHER EAST...PERHAPS WETTING THE DC
MALL BY 10PM.

PREVIOUS...
THE COLD FRONT WILL MOVE EAST THRU THE REGION LATE TNGT/EARLY
FRIDAY MORNING. WITH THE UPPER TROUGH ACQUIRING A NEGATIVE TILT
AND A LARGE COMPONENT OF THE STEERING FLOW ORIENTED PARALLEL TO
THE COLD FRONT BOUNDARY...THIS FORWARD MOVEMENT OF THE FRONT WILL
BE SLOW. A WAVE OF LOPRES IS DEVELOPING NEAR THE LEE OF SRN
APPALACHIANS THIS AFTN. THIS LOW IS FCST TO TRACK N-NEWD ALONG THE
FRONT TOWARD THE CWA TNGT...WHICH WILL SLOW DOWN THE PROGRESSION
OF FRONT AND ENHANCE LLVL LIFT OVER THE AREA LATE THIS EVE THRU
FRI MRNG. THIS SETUP IS FAVORABLE FOR HEAVY RAINFALL WITH A
GENERAL 2-4 INCHES EXPECTED BEFORE IT ENDS. SEE HYDRO SECTION FOR
MORE DETAILS ABOUT THE FLASH FLOOD AND RIVER FLOOD POTENTIAL.

THE SFC LOW WILL TRACK NE OF THE BALTIMORE BY MID MRNG FRI. NW FLOW
AROUND THE LOW SHOULD PROVIDE ENOUGH OF A SURGE FOR THE COLD FRONT
TO MOVE EAST OF THE CHSPK BAY BY ERY AFTN ON FRI. PRECIP WILL END
FROM WEST TO EAST DURING THIS TIME.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
AN UPPER-LEVEL TROUGH AND A REINFORCING COLD FRONT WILL MOVE
THROUGH FRIDAY NIGHT. A FEW SHOWERS ARE POSSIBLE WITH THE
FRONT...BUT ANY RAIN WILL BE LIGHT AND NOT ENOUGH TO CONTRIBUTE TO
ADDITIONAL FLOODING.

THE MID-ATLANTIC STATES WILL REMAIN AT THE BASE OF THE UPPER
TROUGH THIS WEEKEND WITH HIGH PRESSURE BUILDING AT THE SFC
OVERHEAD. COOLER AND DRIER CONDITIONS CAN BE EXPECTED WITH HIGHS
IN THE 60S TO NEAR 70 BOTH DAYS.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
EARLY NEXT WEEK...THE NEGATIVELY TILED LONG WAVE TROUGH WILL BECOME
A CLOSED LOW OFF THE NORTHEAST COAST AS MORE POTENT VORT MAX AND JET
MAX ROUND THE BASE OF THE TROUGH. NORTHWEST FLOW/GRADIENT INCREASE
ALOFT AS THIS MID LEVEL JET MAX MOVES OVERHEAD MONDAY. WILL LIKELY
SEE SOME GOOD DAYTIME MIXING AND BREEZY WINDS WITH A DRY AIRMASS IN
PLACE AND STRONG DAYTIME HEATING. BROAD UPPER RIDGE OVER THE CENTRAL
CONUS WILL THEN BUILD EAST THROUGH MID WEEK...RESULTING IN RISING
HEIGHT WITH SURFACE HIGH PRESSURE IN PLACE THROUGH TUESDAY.
WEDNESDAY AS SURFACE WARM FRONT LIFTS NORTHEAST ACROSS THE
REGION...MODELS SHOWING SHORT WAVE ON THE FRONT SIDE OF THE RIDGE
TRIGGERING SOME CONVECTION AND HAVE MAINTAINED NORTHEAST PROGRESSION
OF POPS ACCORDINGLY.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
WIDESPREAD MODERATE TO HEAVY RAIN WILL CONTINUE TO SPREAD NORTH
ACROSS THE TERMINALS INTO FRIDAY MORNING AHEAD OF A COLD FRONT
THAT WILL CROSS THE REGION FRIDAY MORNING. IFR CIGS WILL
OVERSPREAD THE REGION TONIGHT...WITH IFR VSBYS DURING THE HEAVIEST
PRECIP. COLD FRONT CLEARS FRIDAY AFTERNOON WITH VFR THEN INTO NEXT
WEEK AS SFC HIGH PRESSURE SLOWLY BUILDS.

A REINFORCING COLD FRONT WILL PASS THROUGH FRIDAY NIGHT AND HIGH
PRESSURE WILL BUILD OVERHEAD FOR THE WEEKEND THROUGH EARLY NEXT
WEEK.

HIGH PRESSURE TO THE WEST AND LOW PRESSURE TO THE EAST
WILL SET UP GUSTY NORTHWEST WINDS FOR MONDAY. THUNDERSTORMS WILL BE
POSSIBLE WEDNESDAY AS A WARM FRONT LIFTS NORTHEAST ACROSS THE
REGION.

&&

.MARINE...
SLY/SELY FLOW INCREASES THROUGH THE NIGHT. GALE WARNING IS IN
EFFECT FOR ALL WATERS EXCEPT THE MIDDLE AND UPPER TIDAL POTOMAC
WHERE A SMALL CRAFT ADVISORY IS IN EFFECT. S/SELY GUSTS AROUND
22KT THIS EVENING WILL INCREASE TOWARD GALES BY LATE TONIGHT.
FURTHERMORE...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CAUSE
GUSTS IN EXCESS OF 30 KT WHICH WILL BECOME NUMEROUS OVERNIGHT AND
CONTINUE THRU FRI MRNG. HEAVY RAINFALL TNGT AND FRI MRNG WILL BE
CONCURRENT WITH LOW VSBYS.

THE COLD FRONT MOVES THRU THE WATERS FRI MRNG. THE PRESSURE
GRADIENT DECREASES QUICKLY IN WAKE OF FROPA SO GUSTY NW WINDS ARE
EXPECTED. WINDS MAY GO FROM GALES JUST AHEAD OF THE FRONT TO BELOW
SCA WINDS IN ONLY A FEW HRS AROUND MIDDAY.

A REINFORCING COLD FRONT WILL PASS THROUGH FRIDAY NIGHT AND HIGH
PRESSURE WILL BUILD OVERHEAD THIS WEEKEND.

HIGH PRESSURE TO THE WEST AND LOW PRESSURE TO THE EAST WILL SET
UP GUSTY NORTHWEST WINDS FOR MONDAY. SCA MAY BE NEEDED. THUNDERSTORMS
WILL BE POSSIBLE WEDNESDAY AS A WARM FRONT LIFTS NORTHEAST ACROSS
THE REGION.

&&

.HYDROLOGY...
PRECONDITIONING FROM AFTERNOON ACTIVITY WITH MODERATE TO HEAVY
RAIN THROUGH FRIDAY MORNING. FLASH FLOODING CHANCES ARE
DECREASING...WITH THE AREAL FLOOD POTENTIAL INCREASING.

TOTAL RAINFALL STILL LOOKS TO BE 2 TO 4 INCHES ACROSS NEARLY THE
ENTIRE AREA...WITH HIGHER AMOUNTS IN STRIPES ORIENTED WITH THE
NORTH MOVING ACTIVITY. AREAS EAST OF INTERSTATE 95 MAY NOT SEE
MUCH RAINFALL UNTIL LATE TONIGHT/FRIDAY MORNING...WITH TOTALS
CLOSER TO 1 TO 2 INCHES.

THE POTENTIAL FOR A WIDE RANGE OF RAINFALL TOTALS LEADS TO CONTINUED
UNCERTAINTY IN FORECASTS FOR THE LARGER RIVERS. A RIVER FLOOD WATCH
HAS BEEN ISSUED ON THE POTOMAC FROM WILLIAMSPORT DOWNSTREAM TO
LITTLE FALLS. FLOODING ON THAT STRETCH OF THE RIVER WOULD PEAK OVER
THE WEEKEND. FURTHER UPSTREAM...WATCH AND WARNING DECISIONS WILL BE
MADE THIS AFTERNOON AS THE RAIN MOVES INTO THE AREA AND THE PICTURE
BECOMES CLEARER.

&&

.TIDES/COASTAL FLOODING...
TIDAL ANOMALY THIS EVENING IS AROUND A FOOT AND STILL GRADUALLY
RISING ON S/SE FLOW. THE CURRENT HIGH TIDE IS THE LOWER OF THE
TWO...BUT IT WILL STILL BE ENOUGH TO REACH MINOR FLOOD CRITERIA AT
SENSITIVE SITES IN DC AND ALEXANDRIA. ANNAPOLIS WILL PEAK AT 2.1
FT OR LESS...WELL BELOW CRITERIA OF 2.4 FT MLLW.

THE HIGH TIDE CYCLE FRIDAY MORNING IS THE HIGHER DIURNAL
TIDE...AND ANOMALIES SHOULD BE AT LEAST 1.5 FEET ABOVE NORMAL. A
COASTAL FLOOD ADVISORY FOR THE ENTIRE AREA ADJACENT TO THE TIDAL
ZONE FOR THAT TIDE IS IN EFFECT WITH WIDESPREAD EFFECTS. MODERATE
FLOOD LEVEL (3.3FT MLLW) WILL BE APPROACHED BUT JUST COME UP
SHORT AT ANNAPOLIS.

TIDAL ANOMALY SHOULD DROP FRIDAY AFTERNOON AND EVENING AS THE COLD
FRONT SLOWLY PUSHES EAST. HOWEVER...THE ANOMALY DROP MAY BE SLOW DUE
TO THE LACK OF STRONG OFFSHORE FLOW. ADDITIONALLY...THERE IS
POTENTIAL FOR FRESHWATER INUNDATION OF THE TIDAL ZONE IN THE UPPER
POTOMAC OVER THE WEEKEND...WHICH COULD REQUIRE THE ISSUANCE OF
COASTAL FLOOD WATCHES BY FRIDAY.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLASH FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR DCZ001.
     COASTAL FLOOD ADVISORY UNTIL NOON EDT FRIDAY FOR DCZ001.
MD...FLASH FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR MDZ003-501-502.
     FLASH FLOOD WATCH FROM MIDNIGHT EDT TONIGHT THROUGH FRIDAY
     AFTERNOON FOR MDZ006-007-011-013-014-016.
     COASTAL FLOOD ADVISORY FROM 2 AM TO NOON EDT FRIDAY FOR MDZ007-
     011-013-014-016>018.
     FLASH FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR MDZ004-005-009-
     010.
VA...FLASH FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR VAZ025>031-503-
     504.
     COASTAL FLOOD ADVISORY FROM 2 AM TO NOON EDT FRIDAY FOR VAZ052-
     053-055-057.
     FLASH FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR VAZ036>040-042-
     050>056-501-502.
     COASTAL FLOOD ADVISORY UNTIL NOON EDT FRIDAY FOR VAZ054.
WV...FLASH FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR WVZ050>053-055-
     501>506.
MARINE...GALE WARNING UNTIL NOON EDT FRIDAY FOR ANZ530>534-537>543.
     SMALL CRAFT ADVISORY UNTIL NOON EDT FRIDAY FOR ANZ535-536.

&&

SYNOPSIS...BAJ/JRK
NEAR TERM...BAJ/JRK
SHORT TERM...JRK/BJL
LONG TERM...AEB
AVIATION...BAJ/JRK/AEB
MARINE...BAJ/JRK/AEB
HYDROLOGY...BAJ/JRK
TIDES/COASTAL FLOODING...BAJ/JRK
Hazardous weather outlook, May 15, 6:57 PM EDT, 8 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
657 PM EDT THU MAY 15 2014

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
161300-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
657 PM EDT THU MAY 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT THIS EVENING FOR AREAS WEST OF
BALTIMORE AND INTERSTATE 95...THEN EAST OF I-95 INCLUDING
BALTIMORE BEGINNING AT MIDNIGHT. WIDESPREAD HEAVY RAINFALL IS
EXPECTED TO REDEVELOP LATE TONIGHT AHEAD OF A SLOW-MOVING COLD
FRONT.

A GALE WARNING IS IN EFFECT TONIGHT FOR THE MARYLAND CHESAPEAKE
BAY AND LOWER TIDAL POTOMAC RIVER...A SMALL CRAFT ADVISORY IS IN
EFFECT TONIGHT FOR THE MIDDLE AND UPPER TIDAL POTOMAC RIVER.

A COASTAL FLOOD ADVISORY IS IN EFFECT THIS EVENING FOR THE UPPER
TIDAL POTOMAC RIVER. A COASTAL FLOOD ADVISORY GOES INTO EFFECT
OVERNIGHT FOR COASTAL LOCATIONS ALONG THE WESTERN SHORE OF THE
MARYLAND CHESAPEAKE BAY AND THE TIDAL POTOMAC RIVER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH FRIDAY. WIDESPREAD
HEAVY RAINFALL IS LIKELY...ESPECIALLY FRIDAY MORNING. ANY RIVER
FLOODING THAT OCCURS MAY CONTINUE THROUGH SATURDAY.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE UPPER TIDAL POTOMAC
RIVER FRIDAY MORNING AND A GALE WARNING IS IN EFFECT FOR THE
MARYLAND CHESAPEAKE BAY AND LOWER TIDAL POTOMAC RIVER. A SMALL
CRAFT ADVISORY MAY BE NEEDED FOR PORTIONS OF THE WATERS FRIDAY
AFTERNOON.

THE COASTAL FLOOD ADVISORY CONTINUES FRIDAY MORNING FOR COASTAL
LOCATIONS ALONG THE WESTERN SHORE OF THE MARYLAND CHESAPEAKE BAY
AND THE TIDAL POTOMAC RIVER.

ADDITIONAL COASTAL FLOODING IS POSSIBLE THIS WEEKEND AS FRESHWATER
FROM HEAVY RAINFALL MOVES DOWN THE LOWER POTOMAC RIVER AND INTO
THE UPPER TIDAL BASIN.

.SPOTTER INFORMATION STATEMENT...

THE SKYWARN SPOTTER NETWORK HAS BEEN ACTIVATED. PLEASE RELAY ANY
REPORTS OF SEVERE THUNDERSTORMS OR FLASH FLOODING TO THE NATIONAL
WEATHER SERVICE.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-161300-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
657 PM EDT THU MAY 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT THROUGH TONIGHT FOR THE ENTIRE
OUTLOOK. WIDESPREAD HEAVY RAINFALL IS EXPECTED TO REDEVELOP LATE
TONIGHT AHEAD OF A SLOW- MOVING COLD FRONT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 2 PM FRIDAY AFTERNOON
FOR COUNTIES WEST OF THE BLUE RIDGE...AND UNTIL 6 PM FRIDAY
EVENING FOR COUNTIES EAST OF THE BLUE RIDGE. WIDESPREAD HEAVY
RAINFALL IS EXPECTED AHEAD OF A SLOW-MOVING COLD FRONT...
ESPECIALLY FRIDAY MORNING.

MAIN-STEM RIVER FLOODING WILL BE POSSIBLE FRIDAY NIGHT INTO THE
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

THE SKYWARN SPOTTER NETWORK HAS BEEN ACTIVATED. PLEASE RELAY ANY
REPORTS OF SEVERE THUNDERSTORMS OR FLASH FLOODING TO THE NATIONAL
WEATHER SERVICE.

JACKSON

In the hours before

Local storm report, May 15, 10:39 PM EDT, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1039 PM EDT THU MAY 15 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     TSTM WND DMG     2 ENE FRONT ROYAL       38.94N  78.15W
05/15/2014                   WARREN             VA   911 CALL CENTER

            A TREE WAS REPORTED DOWN ON POWERLINES ON SHENANDOAH
            SHORES ROAD AT PROGRESS DRIVE.

&&

EVENT NUMBER LWX1400218

DH
Local storm report, May 15, 11:15 PM EDT, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1115 PM EDT THU MAY 15 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     TSTM WND DMG     1 SSE KENSINGTON        39.02N  77.07W
05/15/2014                   MONTGOMERY         MD   911 CALL CENTER

            A TREE WAS REPORTED DOWN ON EAST BEXHILL DRIVE AT SAUL
            ROAD IN KENSINGTON.

&&

EVENT NUMBER LWX1400219

DH
Local storm report, May 15, 11:27 PM EDT, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1127 PM EDT THU MAY 15 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     TSTM WND DMG     1 NE ALMA               38.60N  78.55W
05/15/2014                   PAGE               VA   911 CALL CENTER

            A TREE WAS REPORTED DOWN ON POWERLINES ON LEAKSVILLE
            ROAD NEAR MIKE LONGS WOODS ROAD.

0333 PM     TSTM WND DMG     ORANGE                  38.25N  78.11W
05/15/2014                   ORANGE             VA   911 CALL CENTER

            A TREE WAS REPORTED DOWN BLOCKING CLIFTON ROAD NEAR
            HOPEWELL ROAD IN RAPIDAN.

0337 PM     TSTM WND DMG     2 SSE SLATE MILLS       38.51N  78.17W
05/15/2014                   CULPEPER           VA   911 CALL CENTER

            TWO TREES WERE REPORTED DOWN WITHIN 100 FEET OF EACH
            OTHER ON REVA ROAD NEAR CABIN ROAD IN REVA.

0340 PM     TSTM WND DMG     2 SSE FORDSVILLE        38.37N  78.10W
05/15/2014                   CULPEPER           VA   911 CALL CENTER

            A TREE WAS REPORTED DOWN BLOCKING PEACOCK LANE AT JAMES
            MADISON HIGHWAY IN RAPIDAN.

0351 PM     TSTM WND DMG     2 SE CASTLETON          38.59N  78.08W
05/15/2014                   CULPEPER           VA   911 CALL CENTER

            A LARGE TREE WAS REPORTED DOWN BLOCKING THE ROADWAY AT
            THE 9000 BLOCK OF WESLYN DRIVE IN RIXEYVILLE.

0355 PM     TSTM WND DMG     CULPEPER                38.47N  78.00W
05/15/2014                   CULPEPER           VA   911 CALL CENTER

            A TREE WAS REPORTED DOWN ON THE 800 BLOCK OF SOUTH WEST
            STREET IN CULPEPER.

0407 PM     TSTM WND DMG     1 ENE RIVERSIDE         38.91N  78.20W
05/15/2014                   WARREN             VA   911 CALL CENTER

            A TREE WAS REPORTED DOWN ON POWERLINES ON STONEWALL
            JACKSON HIGHWAY NEAR FRONT ROYAL.

0412 PM     TSTM WND DMG     3 ENE FRONT ROYAL       38.94N  78.13W
05/15/2014                   WARREN             VA   911 CALL CENTER

            A TREE WAS REPORTED DOWN ON DISMAL HOLLOW ROAD AT HAPPY
            CREEK ROAD IN FRONT ROYAL.

0412 PM     TSTM WND DMG     2 ENE FRONT ROYAL       38.94N  78.15W
05/15/2014                   WARREN             VA   911 CALL CENTER

            A TREE WAS REPORTED DOWN ON POWERLINES ON SHENANDOAH
            SHORES ROAD AT PROGRESS DRIVE.

0504 PM     TSTM WND DMG     1 WNW DUMFRIES          38.57N  77.34W
05/15/2014                   PRINCE WILLIAM     VA   911 CALL CENTER

            A TREE WAS REPORTED DOWN BLOCKING ONE LANE ON VAN BUREN
            ROAD NEAR MINA ROAD.

0526 PM     TSTM WND DMG     1 SSE KENSINGTON        39.02N  77.07W
05/15/2014                   MONTGOMERY         MD   911 CALL CENTER

            A TREE WAS REPORTED DOWN ON EAST BEXHILL DRIVE AT SAUL
            ROAD IN KENSINGTON.

&&

EVENT NUMBER LWX1400215 LWX1400214 LWX1400213 LWX1400211 LWX1400212
LWX1400210 LWX1400217 LWX1400216 LWX1400218 LWX1400209 LWX1400219

DH
Local storm report, May 16, 12:41 AM EDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1241 AM EDT FRI MAY 16 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 AM     FLOOD            2 NNE LANDES            38.92N  79.18W
05/16/2014                   GRANT              WV   911 CALL CENTER

            A STREAM WAS OUT OF ITS BANKS AND AT LEAST 6 INCHES OF
            WATER WAS REPORTED TO BE FLOWING ACROSS HIGHWAY 220 JUST
            NORTH OF THE GRANT COUNTY AND PENDLETON COUNTY LINE.

&&

EVENT NUMBER LWX1400220

DH
Local storm report, May 16, 12:56 AM EDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1256 AM EDT FRI MAY 16 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 AM     FLOOD            3 NW NORTH GARDEN       37.97N  78.68W
05/16/2014                   ALBEMARLE          VA   FIRE DEPT/RESCUE

            THREE FEET OF WATER STANDING NEAR THE 5400 BLOCK OF
            PLANK ROAD.

&&

EVENT NUMBER LWX1400221

BJL
Local storm report, May 16, 2:32 AM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
232 AM EDT FRI MAY 16 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 AM     FLOOD            3 NNE MIDDLETOWN        39.07N  78.26W
05/16/2014                   FREDERICK          VA   FIRE DEPT/RESCUE

            WATER RESCUE DUE TO HIGH WATER OVER VAUCLUSE ROAD.

&&

EVENT NUMBER LWX1400222

BJL

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 8:23 PM EDTSpecial Marine WarningLWX112 min
May 15, 10:08 PM EDTAreal Flood WarningLWXArlington, Fairfax, Prince William, Stafford, City of Fairfax, City of Falls Church20 hr
May 15, 10:42 PM EDTAreal Flood WarningLWXAlbemarle, Augusta, Greene, Nelson, Orange, Rockingham and 2 more16 hr
May 16, 12:01 AM EDTAreal Flood WarningLWXCulpeper, Greene, Madison, Orange, Page, Rappahannock and 2 more29 hr
May 16, 12:06 AM EDTAreal Flood WarningLWXFrederick, Page, Rockingham, Shenandoah, Warren28 hr
May 16, 12:46 AM EDTAreal Flood WarningLWXFairfax, Loudoun, Prince William, City of Manassas, City of Manassas Park36 hr
May 16, 1:17 AM EDTAreal Flood WarningLWXFrederick, Shenandoah, City of Winchester36 hr
May 16, 2:04 AM EDTAreal Flood WarningLWXClarke, Loudoun, Warren18 hr
May 16, 2:54 AM EDTFlash Flood WarningLWXClarke, Fauquier, Loudoun, Rappahannock, Warren3 hr
May 16, 3:16 AM EDTAreal Flood WarningLWXCulpeper, Fauquier, Loudoun, Orange, Prince William12 hr
May 16, 4:20 AM EDTSmall Craft AdvisoryLWX13 hr
May 16, 4:52 AM EDTRiver Flood WarningLWXCulpeper, Orange, Spotsylvania28 hr
May 16, 5:00 AM EDTAreal Flood WarningLWXArlington, Fairfax, City of Alexandria, City of Falls Church17 hr
May 16, 6:28 AM EDTRiver Flood WarningLWXSpotsylvania, Stafford, City of Fredericksburg34 hr
May 16, 6:28 AM EDTRiver Flood WarningLWXStafford, City of Fredericksburg34 hr
May 16, 6:51 AM EDTRiver Flood WarningLWXLoudoun23 hr
May 16, 6:59 AM EDTCoastal Flood WarningLWXArlington, City of Alexandria, City of Falls Church5 hr
May 16, 7:11 AM EDTFlash Flood WarningLWXArlington, Fairfax, City of Alexandria, City of Fairfax, City of Falls Church3 hr
May 16, 7:54 AM EDTRiver Flood WarningLWXWarren33 hr
May 16, 8:00 AM EDTRiver Flood WarningLWXPage34 hr
May 16, 8:37 AM EDTSpecial Marine WarningLWX38 min
May 16, 9:48 AM EDTRiver Flood WarningLWXClarke, Warren68 hr
May 16, 9:54 AM EDTRiver Flood WarningLWXLoudoun68 hr
May 16, 9:54 AM EDTRiver Flood WarningLWXFairfax, Loudoun65 hr
May 16, 11:56 AM EDTCoastal Flood WatchLWXArlington, City of Alexandria, City of Falls Church7 hr
May 16, 3:22 PM EDTAreal Flood WarningLWXCulpeper, Fauquier, Loudoun, Orange, Prince William6 hr
May 16, 3:59 PM EDTRiver Flood WarningLWXShenandoah, Warren16 hr
May 16, 6:27 PM EDTCoastal Flood WarningLWXArlington, City of Alexandria, City of Falls Church46 hr

Nearby

Tornado Warnings in Virginia, 2014Every tornado warning in 2014Tornadoes in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.